Hail, Bourbon
- When
- May 18, 11:45 AM CST
- Where
- Bourbon County, 3 mi N of Bronson
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.950, -95.067
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 18, 2:06 AM CST, 9 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 AM CDT TUE MAY 18 2004 .DISCUSSION... NARROW MCS EXTENDS ACROSS SOUTHEAST NEBRASKA AND FAR NORTHWEST MISSOURI THIS MORNING ALONG 925 MB FRONT. 700 MB CAP AROUND 7 DEG C IS HOLDING FIRM AND SUPPRESSION ANY CONVECTION THAT ATTEMPTS TO DEVELOP OVER CENTRAL KANSAS. SURFACE BOUNDARY EXTENDS FROM NORTH CENTRAL KANSAS TO NORTH CENTRAL MO AND HAS MADE LITTLE SOUTHWARD MOVEMENT OVER THE PAST SEVERAL HOURS. MID 60S DEWPOINTS HAVE COMPLETELY OVERSPREAD THE ENTIRE FORECAST AREA. MAIN QUESTIONS FOR TODAY ARE WHEN AND WHERE CONVECTION WILL DEVELOP AND HOW INTENSE WILL THE DEVELOPING STORMS BE. ETA AND NGM SEEM TO HAVE INITIALIZED CAP STRENGTH AND POSITION OF SURFACE FRONT THE BEST SO WILL INCORPORATE THEIR GUIDANCE FOR TODAY AND WEDNESDAY. ETA EVENTUALLY PUSHES OUTFLOW BOUNDARY SOUTHWARD AS IT GENERATES A MESOHIGH OVER NORTH CENTRAL MISSOURI BY 18Z TODAY. APPROACHING DISTURBANCE (NOT BEING HANDLED WELL BY MODELS) WILL MOVE INTO THE REGION BY MID/LATE MORNING...AND SHOULD WEAKEN CAP SUFFICIENTLY NEAR OUTFLOW BOUNDARY TO GET DEEP CONVECTION GOING. AT THIS TIME POSITIVE FACTORS FOR STRONG CONVECTION ARE CAPES AROUND 2000 J/KG WITH LIS AROUND -5 AND 0-3 KM HELICITIES INCREASING TO AROUND 220 M2/S2 BY 00Z WED. LESS FAVORABLE FACTORS...AT LEAST FOR TORNADIC STORMS...ARE LCL HEIGHTS ABOVE 2000 FT AND WEAK SPEED SHEAR. DIRECTIONAL SHEAR REMAINS FAIRLY IMPRESSIVE. PLAN FOR POPS TODAY IS TO CARRY HIGHEST CHANCES OVER CENTRAL MISSOURI STARTING THIS MORNING...WITH LOWER CHANCES OVER SOUTHERN ZONES...AND ONSET HOLDING OFF UNTIL LATE MORNING OR EARLY AFTERNOON. WILL MENTION HAIL/DAMAGING WINDS IN HWO. TRENDS IN LCL HEIGHTS AND SPEED SHEAR WILL NEED TO BE MONITORED CLOSELY FOR TORNADO THREAT...WHICH LOOKS MINIMAL BASED ON CURRENT DATA. WILL ALSO MENTION HEAVY RAINFALL POTENTIAL OVER CENTRAL MO LATE TONIGHT...WHERE POTENTIAL MCS DEVELOPMENT COULD OCCUR AS LOW LEVEL JET INTERSECTS SURFACE BOUNDARY. WILL NEED TO LAG POPS INTO WEDNESDAY MAINLY OVER OUR NORTH AND EAST COUNTIES. THEREAFTER WILL GO WITH DRY FORECAST THROUGH THE SATURDAY AS REBUILDING CAP OVERSPREADS THE REGION AND UPPER RIDGE BUILDS OVERHEAD. DEEPENING LEE TROUGH LATE IN THE WEEK WILL KEEP GUSTY SOUTH TO SOUTHWEST WINDS AND GRADUALLY INCREASING TEMPERATURES IN THE FORECAST. WEAKENING CAP AND SURFACE TROUGH SETTING UP OVER THE AREA WILL BRING POPS AND COOLER TEMPERATURES INTO THE FORECAST FOR MONDAY AND TUESDAY. NOT MUCH DIFFERENCE IN MOS TEMP OUTPUT TODAY...AND LOOKS PRETTY MUCH IN LINE WITH GOING TEMP GRIDS. TERRY && .AVIATION... SO FAR EARLY THIS MORNING...ALL CONVECTION HAS BEEN FOCUSED WELL NORTH OF THE FORECAST AREA ACROSS SOUTHERN NEBRASKA AND FAR NORTHERN MISSOURI. THE STORMS DEVELOPED IN AN AREA OF GOOD ELEVATED MOISTURE CONVERGENCE...AS THE LOW LEVEL JET IMPINGED ON A BOUNDARY STRETCHING FROM CENTRAL KANSAS...THROUGH NORTHWEST MISSOURI...TO EASTERN IOWA. 07Z PROFILER WINDS ACROSS THE FORECAST AREA RANGED FROM 30 TO 40 KTS. WITH SURFACE WINDS 10KTS OR LESS...WIND SHEAR IS A CONCERN AND HAS BEEN INCLUDED IN THE CURRENT TAFS AND TWEBS THROUGH MID MORNING. SLOWED ONSET OF ANY THUNDERSTORM ACTIVITY TODAY IN THE KJLN AND KSGF TERMINALS...AS STORMS HAVE BEEN SLOW TO ORGANIZE ACROSS KANSAS. A SHORTWAVE PUSHING INTO THE HIGH PLAINS WILL TRACK EASTWARD TODAY...WITH SCATTERED CONVECTION EXPECTED TO DEVELOP ACROSS THE CENTRAL PLAINS THIS MORNING THEN SPREADING EAST INTO THE OZARKS REGION BY AFTERNOON. IN GENERAL...CONDITIONS ARE EXPECTED TO BE IN THE VFR RANGE...WITH CEILINGS DROPPING INTO THE 2000 TO 3000 FT RANGE FOR LOCATIONS WHICH RECEIVE THUNDERSTORMS THIS AFTERNOON. SAW && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1223 PM CDT TUE MAY 18 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1223 PM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS WITH WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND LOCALIZED MINOR FLOODING. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND THIS EVENING. DISCUSSION: REMNANTS OF A THUNDERSTORM COMPLEX WILL CONTINUE TO PUSH EAST SOUTHEAST ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. THUNDERSTORMS WILL BE MAINTAINED WITH THE HELP OF A SOUTHWEST TO NORTHEAST ORIENTED LOW LEVEL JET AND UPPER LEVEL SHORTWAVE. IN ADDITION... OUTFLOW FROM THIS THUNDERSTORM COMPLEX MAY INITIATE ADDITIONAL THUNDERSTORMS OUT AHEAD OF THE MAIN THUNDERSTORM COMPLEX. SOME OF THESE STORMS MAY PRODUCE MARGINALLY SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH. THE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL AND MAY DEVELOP SOME MINOR FLOODING WITH RAINFALL RATES OF AROUND AN INCH TO INCH AND A HALF PER HOUR. AS THE LOW LEVEL JET BECOMES MORE SOUTH TO NORTH ORIENTED TONIGHT...ANOTHER THUNDERSTORM COMPLEX MAY FORM ACROSS CENTRAL MISSOURI NORTH OF THE FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW STORMS WILL LINGER INTO WEDNESDAY MORNING. OTHERWISE DRY CONDITIONS ARE EXPECTED UNTIL SUNDAY AND MONDAY...WHEN ANOTHER ROUND OF STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STORMS MAY BECOME SEVERE AND SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. LINDENBERG
The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397979.